Michigan, 2025

Flash Flooding in Michigan, July 23, 2025

July 23, 2025 · NWS MQT · 3 events in 2 counties and zones

A series of training thunderstorms brought flash flooding to portions of Houghton and Ontonagon Counties between 0300 and 0730EST on July 23. Four-hour rainfall totals ranged from two to four inches in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A series of training thunderstorms brought flash flooding to portions of Houghton and Ontonagon Counties between 0300 and 0730EST on July 23. Four-hour rainfall totals ranged from two to four inches in the area. The Governor of Michigan declared a state of emergency as a result of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 23, 4:08 AM EST, 1 hour 22 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected early this morning with additional rounds through the day.
  • Storms today could produce heavy rain, hail, and strong to damaging winds. There is a slight chance (at least 15%) of exceeding flash flood guidance and severe weather across most of Upper Michigan.
  • Additional showers and thunderstorms are possible Wednesday night through late Thursday.
  • Strong winds and large waves will result in dangerous swimming conditions on Lake Michigan beaches of Schoolcraft County by this afternoon.
Area forecast discussion, Jul 23, 4:08 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
508 AM EDT Wed Jul 23 2025

.KEY MESSAGES...

- Showers and thunderstorms are expected early this morning with
  additional rounds through the day.

- Storms today could produce heavy rain, hail, and strong to
  damaging winds. There is a slight chance (at least 15%) of
  exceeding flash flood guidance and severe weather across most
  of Upper Michigan.

- Additional showers and thunderstorms are possible Wednesday night
  through late Thursday.

- Strong winds and large waves will result in dangerous swimming
  conditions on Lake Michigan beaches of Schoolcraft County by
  this afternoon.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 500 AM EDT Wed Jul 23 2025

Synoptic setup at 500 mb this morning consists of broad ridging over
much of the central and eastern CONUS with troughing shifting from
the Pacific Northwest to the northern Plains. Meanwhile, water vapor
imagery/surface analysis early this morning show a rather complex
setup at the surface with lows situated along a frontal boundary
extending from Wyoming northeastward through South Dakota, into
northern Minnesota with yet another surface low over northern
Ontario. So, this puts Upper Michigan in front of a cold front
between the northern Minnesota and northern Ontario lows and a warm
front draping from northern Minnesota southeastward into the
Missouri Valley.

Today, theta-e plume becomes well-defined in the Wed 12-18Z time
frame as southerly winds transport the warm, moist airmass into the
region ahead of aforementioned warm front. This will push dew points
into the 70s across much of the U.P. with high temperatures reaching
the low 80s. And, as the aforementioned cold front and warm front
converge later today, there will be sufficient instability in place
to support a Slight Risk for severe thunderstorms over much of the
U.P. with the main threats being damaging winds and flash flooding.
With the possibility of storms training and heavy rainfall, a Slight
Risk for Excessive Rainfall has also been issued by WPC.
Thursday, thunderstorms will be ongoing into the afternoon.
However, with waning instability and the best forcing east of
the area, the threat for severe thunderstorms will be lower.

Also of note, a Beach Hazards Statement has been issued for southern
Schoolcraft County today as the south-southwesterly winds ahead of
the precipitation create 4-6 foot swells over Lake Michigan and thus
dangerous rip currents and life threatening swimming conditions.
Exercise caution.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 508 AM EDT Wed Jul 23 2025

As troughs continue to march through Canada, stubborn ridging will
remain over the southern CONUS, though retrograding somewhat to be
over the Southern Plains instead of the Southeast by the beginning
of next week. With the UP being in an area of slightly anomalous
500mb heights at the top of the ridge, warmer than normal
temperatures continue to prevail with highs in the 80s for the most
part and dew points primarily in the 60s as prevailing winds advect
in corn belt moisture and other southern US moisture sources as
described above. Ridge-riding shortwave impulses will drive
occasional shower and thunderstorm chances, though the small nature
of such embedded waves make details challenging to derive.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 135 AM EDT Wed Jul 23 2025

VFR conditions hold through the start of the 06z TAF period as
mostly clear skies have returned to the UP. A handful of aviation
hazards are on the table this morning through the day carrying into
Thursday, including gusty southerly winds with frequent gusts 15-25
kts, thunderstorms, and cigs/vis as low as IFR/LIFR. Come the early
morning hours, guidance continues to suggest a round of
showers/storms entering the far western UP, impacting CMX and IWD
~12z. From there, scattered thunderstorms and showers progress
across the rest of the area through much of the afternoon.
Anomalously moist Gulf air nosing into the Upper Great Lakes will
usher in widespread low 70s dewpoint, lowering LCLs to MVFR/IFR
cigs/vis, especially in the west half where fog and low stratus may
linger accompanying stratiform rain showers. Guidance hints at a
second round of potentially strong to severe storms tracking west to
east during the afternoon/evening hours, however, significant
differences between individual CAMs doesn't give much confidence on
exact timing impacts at each terminal. For now, continued with
Prob30 groups for tsra/shra at all sites ~18-00z to account for this
uncertainty.

&&

.MARINE...
Issued at 336 PM EDT Tue Jul 22 2025

Light winds of generally 20 knots or less are expected to dominate
the forecast, save for some southerly winds of 20 to 25 knots over
the eastern half of the lake this evening and tonight as high
pressure builds east of Lake Superior and low pressure over the
Plains deepens. Some showers and thunderstorms are expected across
the lake this evening through Thursday. Some the storms may be
strong to severe, bringing frequent lightning, erratic/damaging
winds (up to 30 percent chance), and a waterspout cannot be ruled
out (about a 2 percent chance).

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement through this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...TDUD
LONG TERM...GS/TDUD
AVIATION...BW
MARINE...GS
Hazardous weather outlook, Jul 23, 4:13 AM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
513 AM EDT Wed Jul 23 2025

MIZ001>007-009>014-084-085-240915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
513 AM EDT Wed Jul 23 2025 /413 AM CDT Wed Jul 23 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Showers and thunderstorms move into western Upper Michigan early
this morning. These could produce heavy rain, hail, and strong
winds.

Showers and thunderstorms are expected today and tonight.
Stronger storms could produce heavy rain, strong to damaging
winds, and large hail. There is a slight chance (at least 15%) of
exceeding flash flood guidance and severe weather across most of
Upper Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms are expected through late Thursday.
Stronger storms could produce heavy rain, strong to damaging
winds, and large hail.

Strong winds and large waves will result in dangerous swimming
conditions on Lake Michigan beaches of Schoolcraft County by
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed rainfall amounts,
flooding, hail or wind damage from thunderstorms to the National
Weather Service in Marquette. The public may also submit reports
to the National Weather Service via phone, on our website, or
through social media.

LSZ162-240>251-263>267-240915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
513 AM EDT Wed Jul 23 2025 /413 AM CDT Wed Jul 23 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Showers and thunderstorms may move into western Lake Superior
early this morning. These could produce heavy rain, hail, and
strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms are expected through late Thursday.
Stronger storms could produce heavy rain, strong to damaging
winds, and large hail.

Rainfall this week could result in areas of dense fog.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-240915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
513 AM EDT Wed Jul 23 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today. Stronger storms
could produce heavy rain, strong to damaging winds, and large
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms are expected through late Thursday.
Stronger storms could produce heavy rain, strong to damaging
winds, and large hail.

Rainfall this week could result in areas of dense fog.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TDUD

The radar

The Marquette radar (KMQT), 121 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Ontonagon

When
July 23, 5:30 AM EST to 10:30 AM EST
Where
Ontonagon County, 13.93 mi NE of Firesteel to 17.3 mi NE of Firesteel
Cause
Heavy Rain
Property damage
$1.6 million
Reported by
Public
Coordinates
46.995, -88.988

Several roads were washed out in the Misery Bay area, including Misery Bay Road, Lots Road, Kemppa Road, and Wolf Creek Road. Some residents were stranded for hours due to the washouts. Newer culverts were blown out due to the flooding.

Flash Flood, Houghton

When
July 23, 5:30 AM EST to 10:30 AM EST
Where
Houghton County, 7.15 mi SSW of Freda to 7.25 mi SSW of Freda
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
47.041, -88.908

Old Rink Road was washed out near the South Branch of the Elm River.

Flash Flood, Houghton

When
July 23, 6:10 AM EST to 10:00 AM EST
Where
Houghton County, 1.12 mi NW of Chassell to 0.59 mi SW of Chassell
Cause
Heavy Rain
Property damage
$5.5 million
Reported by
Emergency Manager
Coordinates
47.043, -88.545

Flash flooding resulted in several washouts in the Chassell area, including Massie Road, Chassell-Painesdale Road, and Bootjack Road. Some of these areas experienced flooding in the recent past, including June 2025. Floodwaters impacted a few residences on Lakeshore Drive as well. US-41 had one foot of flowing water over the roadway near Chassell, resulting in a closure of one lane.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287132, 1287882, 1287885.